Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2017, 4:23 AM CDT for Lyon County, Minnesota. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 4:23 AM CDT (09:23 UTC)
- Expired
- Jun 22, 2017, 5:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:35 AM CDT | HAIL 1.75 | 1 Ene Lynd, MN | |
| Jun 22, 4:42 AM CDT | HAIL 2 | 1 Ene Lynd, MN | TREE DAMAGE AS WELL. |
| Jun 22, 4:52 AM CDT | HAIL 1.75 | 5 E Lynd, MN | BROKE WINDOWS. |
| Jun 22, 4:52 AM CDT | HAIL 2 | 8 Sse Marshall, MN | |
| Jun 22, 4:56 AM CDT | HAIL 1 | 8 Nnw Tracy, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WUUS53 KFSD 220923
SVRFSD
MNC083-221000-
/O.NEW.KFSD.SV.W.0089.170622T0923Z-170622T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
423 AM CDT THU JUN 22 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Lyon County in southwestern Minnesota...
* Until 500 AM CDT
* At 423 AM CDT, a severe thunderstorm was located near Ghent, or 9
miles west of Marshall, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Marshall around 435 AM CDT.
Tracy around 450 AM CDT.
Other locations impacted by this severe thunderstorm include Lynd
and Camden State Park.
This extends the previous warning across Lyon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4447 9559 4420 9559 4435 9608 4457 9608
TIME...MOT...LOC 0923Z 288DEG 41KT 4445 9599
HAIL...1.75IN
WIND...60MPH
$$
Chapman2 follow-up statements
628
WWUS53 KFSD 220940
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
440 AM CDT THU JUN 22 2017
MNC083-221000-
/O.CON.KFSD.SV.W.0089.000000T0000Z-170622T1000Z/
Lyon MN-
440 AM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHEASTERN LYON COUNTY...
At 438 AM CDT, a severe thunderstorm was located near Lynd,
just south of Marshall, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Tracy around 455 AM CDT.
Other locations impacted by this severe thunderstorm include Camden
State Park.
This storm has a history of producing nickel to golf ball size hail
across central Lincoln county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4440 9559 4420 9559 4433 9597 4449 9596
TIME...MOT...LOC 0938Z 294DEG 40KT 4436 9579
HAIL...1.75IN
WIND...60MPH
$$
Chapman074
WWUS53 KFSD 221004
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
504 AM CDT THU JUN 22 2017
MNC083-221014-
/O.EXP.KFSD.SV.W.0089.000000T0000Z-170622T1000Z/
Lyon MN-
504 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4440 9559 4420 9559 4433 9597 4449 9596
TIME...MOT...LOC 1004Z 288DEG 41KT 4427 9541
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:21 PM CDT, 13 hours 2 minutes earlier.
Area forecast discussion, Jun 21, 3:21 PM CDT, 13 hours 2 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 321 PM CDT Wed Jun 21 2017 .SHORT TERM...(This evening through Thursday) Issued at 321 PM CDT Wed Jun 21 2017 As the warm front that developed storms today lifts northeastward into central Minnesota, warm and more humid air at low to mid levels build in across the area, along with moderate surface dewpoints in the upper 60s. As the aforementioned front moves out of the FA, its associated cold front will be moving southeastward into the area from central South Dakota early this evening. Despite a lack of upper-level forcing, and a very strong 800 mb capping inversion across the area, a few thunderstorms could re-develop late this evening. There is still uncertainty about any storm development tonight, but with increasing low-level jet from 40 to 50 knots, and strong instability (MUCAPE ~ 2500+ J/kg), if storms do develop, some of them could become marginally severe. The greatest threat will be east of a line from Sioux City to Spencer to Worthington area with strong gusty winds, and isolated large hail as the main risks. As the main surface low dives across the area tonight, weak low- level convergence and warm air advection will develop scattered showers in the morning. This shower/storm activity will continue to progress eastward into southwest Minnesota, and northwest Iowa through the evening. Again, with rich low-level moisture, and shear along the boundary, a few strong storms will be possible, mainly across northwest Iowa late in the afternoon hours. It will be more of a conditional threat, given cooler high temperatures and cloud coverage. Speaking about temperatures, it will be 5 to 10 degrees below normal, with highs from the lower 70s to lower 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM CDT Wed Jun 21 2017 Any lingering elevated convection should quickly exit eastward Thursday evening, leaving an abnormally cool end of the week and upcoming weekend looming. Breezy winds on Friday will pull temperatures towards the low 70s, with a reinforcing shot of cooler air arriving on Saturday. With the arrival of this cooler air, thanks to a large upper trough settling in across the eastern half of the CONUS, very widely scattered diurnal based showers could be possible in the afternoon during both days of the weekend. Highs Saturday and Sunday may struggle to reach 70, with record minimum highs both days in the middle 60s. High pressure drifts off to the southeast by Monday, allowing a return of southwesterly winds by Monday and Tuesday. Medium range guidance suggests temperatures begin to warm on Monday, reaching back into the 80s through the middle of next week. The next chance of storms would also focus in on the early portions of next week with the return of elevated instability. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed Jun 21 2017 VFR conditions are expected through the TAF period. A few thunderstorms could develop along the Missouri River Valley, and move eastward around KSUX after 00Z. A second round of showers and thunderstorms will also be possible Thursday morning at all sites. Models are not in good agreement on its timing and coverage; therefore, have opted to not mention in the TAFs. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...Dux AVIATION...05
Hazardous weather outlook, Jun 21, 9:51 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 951 PM CDT Wed Jun 21 2017 IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-230300- Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms will affect the region through 1 AM. An isolated stronger storm may produce hail to the size of quarters or wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday will find the threat for isolated severe storms once again for areas mainly near and south of Interstate 90. These generally early to mid-afternoon storms will be capable of hail up to golf ball size and wind gusts to 65 mph. While a low risk, an isolated tornado could be possible, especially south of Highway 20. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MNZ071-072-SDZ038>040-052-230300- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Tonight Showers and thunderstorms may form after midnight across northern South Dakota, then expand toward the Highway 14 corridor after 3 am. These storms could bring a risk of marginally severe hail through the early morning hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms capable of marginally severe hail may affect the area through mid-morning Thursday. The remainder of the day should feature occasional showers with isolated, non-severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ001-002-MNZ080-081-089-090-097-098-SDZ050-053>070-230300- Lyon IA-Osceola-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD- 951 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight There is a chance of thunderstorms moving into the area from the north after 4am. While the severe weather risk is low, an isolated storm could produce marginally severe hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms capable of marginally severe hail may affect areas mainly north of Interstate 90 through mid-morning Thursday. The remainder of the day should feature occasional showers with isolated, non-severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 21, 10:38 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 2 NW WEBB 42.97N 95.04W
06/21/2017 E0.75 INCH CLAY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 21, 11:02 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 4 ENE SIBLEY 43.42N 95.66W
06/21/2017 M1.00 INCH OSCEOLA IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 21, 11:11 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 4 W OCHEYEDAN 43.42N 95.63W
06/21/2017 E0.88 INCH OSCEOLA IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 21, 11:46 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 1 S WEST OKOBOJI 43.34N 95.17W
06/21/2017 E0.88 INCH DICKINSON IA EMERGENCY MNGR
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.